Alert archive / Virginia / Tornado Warnings in 2009

Tornado Warning 28, NWS Morristown, TN

June 16, 20094 counties in Virginia

NWS Morristown, TN issued this tornado warning at Jun 16, 2009, 7:00 PM EDT for 4 counties in Virginia. It was in force for 60 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2009, 7:00 PM EDT (23:00 UTC)
Expired
Jun 16, 2009, 8:00 PM EDT
In force
60 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties City of Norton, VA, Lee County, VA, Scott County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 93 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 7:06 PM EDTTSTM WND DMGAppalachia, VANUMEROUS TREES DOWN IN APPALACHIA. REPORTED BY DISPATCH.
Jun 16, 7:10 PM EDTTSTM WND DMGBig Stone Gap, VANUMEROUS TREES DOWN IN BIG STONE GAP. REPORTED BY DISPATCH.
Jun 16, 7:25 PM EDTTSTM WND DMG3 Sw Dungannon, VANUMEROUS TREES DOWN ACROSS THE NORTHERN HALF OF THE COUNTY. REPORTED BY DISPATCH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 5:57 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.0 hours before the alert went out and 263 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 134 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
134 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
451 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KMRX 162300
TORMRX
VAC105-169-195-720-170000-
/O.NEW.KMRX.TO.W.0028.090616T2300Z-090617T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
700 PM EDT TUE JUN 16 2009

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* TORNADO WARNING FOR...
  CITY OF NORTON IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF NORTON...
  NORTHERN LEE COUNTY IN SOUTHWEST VIRGINIA...
  NORTHERN SCOTT COUNTY IN SOUTHWEST VIRGINIA...
  WISE COUNTY IN SOUTHWEST VIRGINIA...
  THIS INCLUDES THE CITY OF WISE...

* UNTIL 800 PM EDT

* AT 659 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
  NORTHEAST OF PENNINGTON GAP...OR 13 MILES NORTHEAST OF
  JONESVILLE...MOVING EAST AT 30 MPH.

* THE TORNADO WILL BE NEAR...
  BIG STONE GAP BY 720 PM EDT...
  NORTON BY 735 PM EDT...
  8 MILES SOUTH OF WISE BY 740 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH DIAMETER OR LARGER AND DESTRUCTIVE OUTFLOW WINDS IN
EXCESS OF 50 MPH.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT OR STORM
SHELTER. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF
NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3707 8248 3703 8248 3703 8245 3699 8240
      3690 8233 3688 8240 3674 8236 3674 8307
      3686 8308 3688 8291 3690 8288 3698 8287
      3700 8284 3711 8252
TIME...MOT...LOC 2300Z 266DEG 27KT 3684 8296

$$

DH
2 follow-up statements
000 
WWUS54 KMRX 162316
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
716 PM EDT TUE JUN 16 2009

VAC105-169-195-720-170000-
/O.CON.KMRX.TO.W.0028.000000T0000Z-090617T0000Z/
SCOTT VA-LEE VA-CITY OF NORTON VA-WISE VA-
716 PM EDT TUE JUN 16 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 800 PM EDT FOR WISE...
CITY OF NORTON...LEE AND SCOTT COUNTIES...

AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR BIG STONE GAP...OR
10 MILES SOUTHWEST OF NORTON...MOVING EAST AT 30 MPH.

THE TORNADO WILL BE NEAR...
  NORTON BY 730 PM EDT...
  6 MILES NORTH OF FORT BLACKMORE AND 8 MILES SOUTH OF WISE BY 735 PM
  EDT...
  DUNGANNON BY 745 PM EDT...
  6 MILES SOUTH OF COEBURN AND 8 MILES NORTH OF NICKELSVILLE BY 750
  PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING HAIL
OF 3/4 INCH OR LARGER...AND DESTRUCTIVE OUTFLOW WINDS IN EXCESS OF 50
MPH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

&&

LAT...LON 3707 8248 3703 8248 3703 8245 3699 8240
      3690 8233 3688 8240 3674 8236 3674 8307
      3686 8308 3688 8291 3690 8288 3698 8287
      3700 8284 3711 8252
TIME...MOT...LOC 2315Z 266DEG 27KT 3685 8277

$$

17
000 
WWUS54 KMRX 162352
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
752 PM EDT TUE JUN 16 2009

VAC105-169-195-720-170001-
/O.EXP.KMRX.TO.W.0028.000000T0000Z-090617T0000Z/
SCOTT VA-LEE VA-CITY OF NORTON VA-WISE VA-
752 PM EDT TUE JUN 16 2009

...THE TORNADO WARNING FOR WISE...CITY OF NORTON...LEE AND SCOTT
COUNTIES WILL EXPIRE AT 800 PM EDT...

THE STORMS THAT PROMPTED THE WARNING HAD MOVED OUT OF THE WARNED
AREA. THEREFORE...THE WARNING HAS BEEN ALLOWED TO EXPIRE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT
WEDNESDAY MORNING FOR EAST TENNESSEE AND SOUTHWEST VIRGINIA.

LAT...LON 3707 8248 3703 8248 3703 8245 3699 8240
      3690 8233 3688 8240 3674 8236 3674 8307
      3686 8308 3688 8291 3690 8288 3698 8287
      3700 8284 3711 8252
TIME...MOT...LOC 2351Z 266DEG 27KT 3687 8243

$$

17

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Jun 16, 6:09 PM EDT, 51 minutes earlier.

Area forecast discussion, Jun 16, 6:09 PM EDT, 51 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
609 PM EDT TUE JUN 16 2009

.DISCUSSION...UPDATED FORECAST TO ADD SEVERE THUNDERSTORM WATCH FOR
MUCH OF EAST TN AND SW VA. LINE OF THUNDERSTORMS WITH DAMAGING WINDS
EXTENDED FROM CLAIBORNE COUNTY SOUTHWEST TO NEAR SPRING CITY IN
RHEA COUNTY AND WILL MOVE RAPIDLY EAST THIS EVENING. WILL LIKELY
UPDATE IN A FEW HOURS TO REMOVE COUNTIES FROM PREVIOUS WATCH IN THE
NW COUNTIES AS LINE MOVES EAST.
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TD

In the hours before

Local storm report, Jun 16, 6:08 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
608 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     WATAUGA                 36.37N 82.29W
06/15/2009  E0.00 MPH        CARTER             TN   LAW ENFORCEMENT

            SEVERAL TREES DOWN.

&&

FEF/JCG
Local storm report, Jun 16, 6:15 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
615 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     11 W SUNBRIGHT          36.24N 84.87W
06/16/2009                   MORGAN             TN   TRAINED SPOTTER

            SEVERAL LARGE LIMBS DOWN. REPORTED BY SPOTTER.

&&

FEF/JCG
Local storm report, Jun 16, 6:26 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
626 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   AMATEUR RADIO

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:27 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MORRISTOWN TN
627 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     ELK VALLEY              36.48N 84.25W
06/16/2009                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON HIGHWAY 297 IN THE ELK VALLEY
            AREA. REPORTED BY DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:51 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
651 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     TSTM WND DMG     16 W TAZEWELL           36.46N 83.86W
06/16/2009                   CLAIBORNE          TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN ON AND ALONG HIGHWAY 63. REPORTED BY
            DISPATCH.

&&

FEF/JCG
Local storm report, Jun 16, 6:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
658 PM EDT TUE JUN 16 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     5 SE HUNTSVILLE         36.36N 84.42W
06/16/2009                   SCOTT              TN   LAW ENFORCEMENT

            NUMEROUS TREES...POWER POLES AND POWERLINES DOWN
            COUNTYWIDE. REPORTED BY DISPATCH.

&&

FEF/JCG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 5:59 PM EDTSevere Thunderstorm WarningMRXLee61 min
Jun 16, 6:31 PM EDTSevere Thunderstorm WarningMRXLee, Scott59 min
Jun 16, 6:49 PM EDTSevere Thunderstorm WarningMRXWise, City of Norton56 min
Jun 16, 7:15 PM EDTSevere Thunderstorm WarningMRXRussell, Scott, Washington, City of Bristol60 min
Jun 16, 7:51 PM EDTTornado WarningMRXRussell, Scott, Washington, City of Bristol54 min

Nearby

Tornado Warnings in Virginia, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.